Naturalistic observation on the hepatic enzyme changes in patients treated with either risperidone or olanzapine alone.
ABSTRACT This retrospective study aimed to compare differences in hepatic enzyme elevation during treatment with either risperidone or olanzapine alone in patients with psychotic disorders. The charts were reviewed for six hundred and sixty-seven (667) inpatients with psychotic disorders who were treated with either risperidone (n=289) or olanzapine (n=145) alone at a university-affiliated hospital between 1998 and 2002. Frequencies of elevation greater than the reference level in any enzyme among aspartate aminotransferase (AST), alanine aminotransferase (ALT) and alkaline phosphotase (ALP) were higher in the olanzapine-treated group (26.9%) than in the risperidone-treated group (14.2%) [odds ratio (OR)=2.225, 95% confidence interval (CI)=1.362-3.638, P=0.002]. Frequencies of elevation greater than the reference level in ALT were higher in the olanzapine-treated group than in the risperidone-treated group (OR=2.182, P=0.004), as were frequencies with two-fold (OR=3.064, P=0.017) and three-fold (OR=2.883, P=0.039) elevation. Recovery time was longer in the olanzapine-treated group than in the risperidone-treated group (P=0.0059), as was latency time (P=0.0044). These results suggest that there are potential differences in antipsychotic-associated hepatic enzyme alterations between risperidone and olanzapine treatment. Controlled, prospective studies should be conducted to identify the risk factors associated with an alteration in hepatic enzymes related to treatment with risperidone and olanzapine.
- SourceAvailable from: Mark Taylor[Show abstract] [Hide abstract]
ABSTRACT: Systematic assessment of the prevalence and pattern of liver function test (LFT) abnormalities associated with regular antipsychotics in adult humans and consideration of management of such abnormalities. Systematic search identifying cohort, cross-sectional or case studies/series, reporting LFT abnormalities in patients receiving regular antipsychotics. EMBASE, PsychINFO, and MEDLINE were searched for studies in English from record onset. Abstracts were independently screened for eligibility by 2 researchers. Ineligible studies included those that did not report LFT reference ranges, those that studied fewer than 10 patients on a given antipsychotic, and those studying children. Key variables in group studies were extracted. Case studies/series were examined for patient outcome. Ten group studies and 91 case studies/series were eligible, although quality was poor. All groups receiving regular antipsychotics had a prevalence of LFT abnormalities greater than chance. The median percentage of patients with any abnormal LFT on any antipsychotic was 32%, with a range of 5% to 78%. The median percentage of patients with clinically significant elevations was 4%, with a range of 0% to 15%. Transaminases were most commonly elevated. Abnormalities were generally asymptomatic, arose within 6 weeks, and were either stably persistent or resolved with continued treatment. Case reports suggested that antipsychotics can be associated with severe hepatitis, fatal in a small minority of cases. Chlorpromazine is most commonly associated with acute liver injury. The LFT abnormalities in patients receiving regular antipsychotics are common but generally mild and transient. Very rarely, a severe or fatal hepatic injury can emerge.Clinical neuropharmacology 09/2012; 35(5):244-53. · 2.35 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: To describe a case of a patient who developed drug-induced cholestasis after being on risperidone maintenance therapy for 8 years. A 30-year-old male with schizoaffective disorder, bipolar type, and insulin-dependent diabetes mellitus had been stable on risperidone 6 mg at night for 8 years. His other medications included lithium 900 mg twice daily and enalapril 5 mg daily, as well as regular insulin and NPH insulin as needed. The patient developed cholestasis that resolved once risperidone was discontinued. Over the next 11 months, he tolerated trials of ziprasidone and olanzapine. When quetiapine was initiated, the patient developed signs and symptoms of cholestasis within 3 weeks after starting this medication. The signs and symptoms of cholestasis resolved with removal of quetiapine. The Naranjo probability scale indicated that these atypical antipsychotics (risperidone and quetiapine) were the probable cause of cholestasis in this patient. It is well known that atypical antipsychotics can cause isolated asymptomatic increases in aminotransferase levels. Liver injury, both the hepatic and cholestatic type, has been described previously, although the incidence with atypical antipsychotics is rare. To our knowledge, this is the first case of cholestasis that developed after years of treatment and reappeared with another antipsychotic agent. Given that liver failure, of either the hepatic or cholestatic type, is a relatively rare phenomenon with atypical antipsychotics, it seems that the most reasonable approach to manage this risk is through education. By educating patients on early warning signs of hepatotoxicity, this rare but potentially fatal consequence could be detected early to allow appropriate intervention.Annals of Pharmacotherapy 10/2007; 41(9):1518-23. · 2.92 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Atypical antipsychotic drugs commonly cause asymptomatic increase in the liver enzymes and serum bilirubin levels. However they rarely may induce a serious hepatic toxicity. In this article we aimed to evaluate the effect of atypical antipsychotic drugs namely olanzapine, risperidone and quetiapine on the hepatic enzymes and serum bilirubin levels in psychiatric patients. Chart reviews of 312 patient followed-up at Psychiatry Department of Zonguldak Karaelmas University Hospital were examined in detail. The patients whose baseline and follow-up liver function tests including alanine aminotransfeaminotransferase (ALT), aspartate aminotransferase (AST), gamma-glutamyl transferase (GGT), alkaline phosphotase (ALP) and serum bilirubin that were measured before and within the treatment period of first and sixth months were enrolled. Forty eight males and 62 females whose ages ranging from 12 to 65 years were eligible for this study (no pregnant case was present). The repartition according to treatment is as follows: olanzapine (n=33), risperidone (n=29), and quetiapine (n=48). Two of the 110 patients (1.8%) presented with increased AST levels of up to 4 fold and ALT of thrice the basal level and needed to stop treatment (AST increase in one female with olanzapine 20 mg/day; ALT increase in one male with olanzapine 30 mg/day). Thirty of the 110 patients (27.2%) showed asymptomatic increases in ALT, AST, GGT and serum bilirubin levels in the first month of the study. After 6 months of the treatment, abnormalities in the liver function tests were observed in 25 patients (22.7%). These results were in accordance with previous studies that asymptomatic increase of liver enzymes are common but significant liver enzyme elevations are rare during atypical antipsychotic treatment. We suggest that obtaining baseline liver enzyme tests before atypical antipsychotic therapy and monitoring regularly specifically in patients with risk factors for liver damage during therapy.Progress in Neuro-Psychopharmacology and Biological Psychiatry 09/2007; 31(6):1255-60. · 3.55 Impact Factor